Post Operative Cognitive Deficit after Cardiac Surgery

A middle-aged  man underwent an elective re-do aortic arch replacement for a 6.1cm ascending aortic aneurysm distal to a pre-existing composite graft. Past medical history included a Bentall procedure (metallic aortic valve replacement, aortic root and ascending aorta replacement with coronary re-implantation into the composite graft) 20 years ago. Preoperative echocardiogram showed a well seated AVR and good biventricular function. Drug history included Warfarin (target INR 2-3) and Atenolol.

Anaesthetic induction and re-sternotomy were uneventful. Cerebral oximetry (rSO2) monitoring was utilized in this case. Cardiopulmonary bypass (CPB) was achieved uneventfully and deep hypothermic circulatory arrest (DHCA) was instituted. The patient was cooled to 18°C using CPB and icepacks. Prior to CPB and DHCA being commenced, intravenous thiopentone and methylprednisolone were administered for neuroprotection. Total DHCA time was 40 minutes and selective anterograde perfusion via the right axillary artery (chosen as it is relatively free of atheroma) was employed when rSO2 dropped to <40% and they remained >40% for the remainder of DHCA. Total CPB time was 105 minutes.

Following successful insertion of a new graft, the patient was carefully rewarmed to normothermia and weaned off CPB uneventfully, only requiring minimal vasopressor support. The patient was transferred to the cardiothoracic critical care unit.

After optimization of cardiorespiratory physiology, correcting coagulopathy and maintaining normothermia, with strict avoidance of hyperthermia, the patient was extubated the following day. For the first 48-72 hours postoperatively, delirium was the most active medical issues and this was managed according to conventional treatment. There was no focal upper or lower limb neurology. The patient did not require any other organ system support.

Following resolution of his delirium the patient was discharged to the ward to continue his rehabilitation. Prior to discharge, at approximately postoperative days 7-10, he was complaining of loss of short-term memory, reduced attention span and difficulty with finding words. A neurology review attributed this to cognitive dysfunction but no formal tests were carried out. A neurology clinic follow-up and an outpatient MRI scan were arranged.

What are the neurological complications after cardiac surgery?Read More »

Advertisements

Heparin Induced Thrombocytopaenia

 

A 75 year old was admitted to the Cardiac Intensive Care Unit following aortic valve replacement for severe aortic stenosis. He had no other significant past medical history. He remained intubated and ventilated overnight until cardiovascularly stable, and was extubated the following morning. He suffered bleeding into the pericardial drains, and went back to theatre on day 3. He remained intubated on his return from theatre. On day 7 it was noticed that he had developed thrombocytopenia, with a platelet count of 34, reducing from 103 the previous day. A heparin induced thrombocytopenia (HIT) screen was sent, and he was changed to alternative anticoagulation.

The HIT screen was positive. His platelet count fell further and he continued to bleed slowly from any puncture sites and from around his mouth and gums. He remained intubated and ventilated and developed a requirement for inotropic support. Transfusions of platelets were required for any intervention. He was anticoagulated with lepirudin to prevent thrombosis. His platelet count continued to remain in single figures over the next 10 days despite treatment with steroids. Unfortunately he deteriorated, suffering an arterial thrombosis in his arm, renal failure and developed a necrotic skin rash all over his body, likely to be related to the HIT. Following discussions with his family, who felt he was suffering and would not want a poor quality of life, treatment was withdrawn on day 26 of his intensive care stay and she died.

What are the clinical implications of heparin-induced thrombocytopaenia?Read More »

Loop Diuretics in Acute Kidney Injury

Loop Diuretics in Acute Kidney Injury

A 65 year old woman underwent an elective mitral valve repair (MVR) and four vessel coronary artery bypass graft (CABG) procedure. Pre-operatively she was diagnosed with chronic kidney disease (CKD) secondary to hypertensive nephropathy, and chronic airway disease secondary to smoking. Her baseline creatinine was 275. Surgery was uneventful but in the post-operatively period she developed pulmonary oedema and worsening acute kidney injury (AKI). On day 2 her creatinine reached 420 and oliguria occurred (urine output < 0.5 ml kg-1 hr-1). Non-invasive respiratory ventilation provided adequate support and maintained a normal blood PaCO2 and pH, although her base excess drifted to -7 mmol l-1.Dopamine was administered at 2–10 μg kg-1 min-1, titrated to MAP ≧ 75 mmHg; pericardial pacing continued to maintain sinus rhythm at 60 bpm; her CVP was 14 mmHg and stable. Furosemide was started and given by a continuous infusion of 10 mg hr-1 after an initial bolus of 100 mg to try and help with diuresis.

Is there any evidence to support the use of loop diuretics in acute kidney injury?

Read More »